Alabama, 2003

Flash Flooding in Alabama, April 7, 2003

April 7, 2003 · NWS BMX · 11 events in 11 counties and zones

Showers and thunderstorms stretched west to east across south central Alabama. Several heavy rain producing storms traversed the same locations from just before sunrise into the early afternoon hours.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$442,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Showers and thunderstorms stretched west to east across south central Alabama. Several heavy rain producing storms traversed the same locations from just before sunrise into the early afternoon hours. Eleven counties were affected by the flooding and one woman was killed in Sumter County. National Weather Service Doppler Radar estimated the event totals from 3 to 8 inches with isolated higher amounts, the heaviest occurring across central Sumter County. A few locations experienced rainfall rates as high as three inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 7, 2:10 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 7, 2:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
310 AM CDT MON APR 07 2003

NEW TORNADO WATCH OUT...110...UNTIL 7 AM.

LOTS OF ACTIVITY THIS MORNING.  WILL GET THE ZONES REDONE TO INCLUDE
TOR WATCH.  FULL UPDATE WILL BE OUT AT THE REG TIME.

BRIEFLY...NOT MUCH CHANGE IN THOUGHT FOR THE FORECAST.  STILL AN
UNSETTLED PATTERN FOR THE NEXT COUPLE OF DAYS.

.BHM...NONE.

JONES/90
Hazardous weather outlook, Apr 6, 12:02 PM CST, 14 hours 58 minutes before
ALZ011>015-017>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.

A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME.  THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT.  THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY.  SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.

In the hours before

Local storm report, Apr 7, 12:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    ORRVILLE                  AL   FUNNEL CLOUD
04/06/03   DALLAS                         PUBLIC REPORT.
Local storm report, Apr 7, 2:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    MINTER                    AL   WIND DAMAGE
04/07/03   DALLAS                         A FEW TREES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.

0115 AM    SELMA                     AL   WIND DAMAGE
04/07/03   DALLAS                         POWERLINES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.
Local storm report, Apr 7, 2:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    LIVINGSTON                AL   FLASH FLOOD
04/07/03   SUMTER                         SEVERAL ROADS CLOSED DUE
                                          TO FLASH FLOODING.  FEW
                                          HOUSES FLOODED.  REPORTED
                                          BY SUMTER COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
April 7, 3:00 AM CST to 9:00 AM CST
Where
Sumter County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Numerous roads were flooded across the county and closed for several hours. Water topped several bridges along Yellow Creek near Cuba. A 68 year old woman was killed as her car was swept off US 11 near Livingston. A few homes received minor flooding.

Flash Flood, Hale

When
April 7, 5:00 AM CST to 8:00 AM CST
Where
Hale County, Countywide
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Several county roads were temporarily impassable due to flooding. US 80 was closed across southern Hale County due to high water.

Flash Flood, Greene

When
April 7, 5:00 AM CST to 8:00 AM CST
Where
Greene County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Numerous county roadways were impassable due to high water.

Flash Flood, Dallas

When
April 7, 7:00 AM CST to 9:30 AM CST
Where
Dallas County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Several roads across the county were flooded. US 80 was temporarily closed due to high water over the road.

Flash Flood, Marengo

When
April 7, 7:00 AM CST to 9:00 AM CST
Where
Marengo County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Several roads were flooded across the county. US 80 was closed temporarily in Marengo County due to high water. At least one car was swept off SR 28 near Jefferson. No injuries were reported.

Flash Flood, Autauga

When
April 7, 7:30 AM CST to 12:00 PM CST
Where
Autauga County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Several roads throughout the county were temporarily impassable because of water over the roadways. Several area creeks and streams flowed well out of their banks. One church on CR 29 sustained moderate damage from flooding.

Flash Flood, Chambers

When
April 7, 8:00 AM CST to 12:00 PM CST
Where
Chambers County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Flooding was reported on roadways across the entire county.

Flash Flood, Elmore

When
April 7, 8:00 AM CST to 12:00 PM CST
Where
Elmore County, Countywide
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Several roads across the county were temporarily closed due to high water. A few of the roads had sections washed away.

Flash Flood, Montgomery

When
April 7, 8:00 AM CST to 12:00 PM CST
Where
Montgomery County, Countywide
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Numerous roads across the county were temporarily impassable due to high water. Several roads were flooded in downtown Montgomery.

Flash Flood, Macon

When
April 7, 9:00 AM CST to 12:00 PM CST
Where
Macon County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Several roads were temporarily impassable especially in and around Tuskegee.

Flash Flood, Lowndes

When
April 7, 9:00 AM CST to 12:00 PM CST
Where
Lowndes County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Several roads were flooded especially in and around Hayneville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Hale2003-04-0768FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354423, 5353715, 5354429, 5354427, 5354428, 5354425, 5353716, 5354424, 5354426, 5353790, 5353791.